How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. L Your Own Question
Dr. L
Dr. L, Psychologist
Category: Mental Health
Satisfied Customers: 1168
Experience:  Psychologist, Marriage and Family Therapist
63993671
Type Your Mental Health Question Here...
Dr. L is online now
A new question is answered every 9 seconds

I just went to a medical detox center for 6 weeks to get off

This answer was rated:

I just went to a medical detox center for 6 weeks to get off the drug lexapro. I now have been off it for 5 weeks. They weened me off in 3 weeks. I feel awefull, exahusted, body pain to the point its hard to walk around, severe nausea, bouts of anger, and crying spells. Is there anything I can do to alleviate some of these symptoms. I will not go back on lexapro. I am a 54 year old professional women trying to get my life together without drugs. I was very sick while taking the lexapro, same symptoms as above minus the body aches, plus I was very suicidal while on lexapro. I'm no longer suicidal, i'm just sick.

Dr. L :

Hello,

Dr. L :

I would like to help you with your question. I am sorry you have had such a difficult time with the Lexapro.

Dr. L :

Can we start from the beginning?

Dr. L :

What had you taking Lexapro in the first place? Who prescribed it?

Dr. L :

How long had you been taking it before you started the detox program?

Dr. L :

Also...would you tell me if you are peri-menopausal...or have had any changes in menstruation.

Customer:

I don't even remember why i started taking it, it was about 10 years ago.....I think I was depressed. A psychiatrist prescribed it.

Dr. L :

Any additional information about your life would be helpful in assessing the next steps.

Dr. L :

Okay...yes...the likely reason would have been depression....I just wanted to check that out.

Dr. L :

Were you always suicidal on the Lexapro? How did you keep getting the prescription refilled...did your family physician keep agreeing to it? or were you being monitored by any health professional?

Customer:

I am in menopause right now my regular doctors said, as well as an underactive thyroid, which i started 25mg of synthroid 2 weeks ago. I have always been a healthy active person. I'm trying to feel better so that I can go to dog grooming school.

Dr. L :

I'm glad the suicidal aspects have gone away.

Dr. L :

How would you rate your overall mood right now?

Customer:

My psychiatrist kept giving it to me and adding other things when i was hospitalized for suicide attempts. I took myself off abilify, adderall, ambien, wellbrutrin. M

Dr. L :

Has your doctor told you that some of the body aches and so forth might be from menopause?

Customer:

My mood right now is ok. Just took a nice walk with the dog. But i never know when i'm going to turn evil.

Customer:

No he did not tell me that about menopause.

Dr. L :

So...it seems that you had a lot of different chemicals coarsing through your system. That would help explain some of the physical aches you are having now...getting all of those chemicals out of your system would be difficult.

Dr. L :

What do you mean by "turn evil"...

Customer:

yes, i did have alot. I have been off the other meds since March 2012

Dr. L :

So..you are slowly cleaning out your entire system. That's wonderful.

Customer:

I mean I feel so agitated at every little thing. That is not my usual personality.

Dr. L :

I am imagining that you want to stay away from chemicals as much as possible and treat any health concerns more naturally...is that correct?

Dr. L :

Have you taken any time to understand how menopause will impact your body?

Customer:

Yes, but at this point I sure wouldnt mind a valium.....I don't know anything about the menopause, my doctor

Customer:

just said my hormone test indicated i'm in menopause.

Dr. L :

You would be better off getting a small dose of estrogen then getting valium. But that is something you can discuss with your physician.

Customer:

he said he wouldn't put on estrogen because i smoke

Customer:

So my question is, what can I do to get over these horrible symptoms. I cannot function.

Dr. L :

If you want to do this is a non-chemical way...or with very little chemicals...then you will need to adopt a more healthy lifestyle.

Dr. L :

That would include diet and exercise, a positive attitude towards life, and behaviors that keep you calm, in control, and lessen stress.

Customer:

I already know that, and I do except I smoke 5 cigarettes a day. I eat healthy, try to do yoga, I am positive about my future after I feel better, I just need a little help with these mood swings, nausea, and body aches.

Dr. L :

So...that might include eating more fruits and vegetables and less red meat. The best way to make this change would be to see a nutritionist. Your physicXXXXX XXXXXkely can make a referral or suggest someone.

Dr. L :

Okay great...glad you are doing these things.

Customer:

I already know all this. I thought you might have help with these symptoms i'm having. I need to get through these aweful symptoms that I think is lexapro withdrawal.

Dr. L :

The mood swings and nausea may be tied together. Are you - or have you - worked with a psychologist to address your depression?

Dr. L :

The Lexapro withdrawal has likely ended...do you really think it is still going on?

Customer:

Yes I do.

Customer:

I was told it could last up to 6 months.

Dr. L :

I understand that this is a frustrating situation.

Dr. L :

And that you are working very hard to deal with this.

Dr. L :

Engaging in comfort strategies is likely the best thing you can do right now. Adding new chemicals into your system may not be the best course of action at this point.

Customer:

is there any more supplement i could take?

Dr. L :

I'm sorry...but it would likely be best to use things like hot baths to calm your body. Exercise to control mood and get the aches out of your body.

Dr. L :

If by supplement you mean things like vitamins...then some people do find these helpful.

Dr. L :

Again...I would seek the advice of a nutritionist or your physician.

Dr. L :

Because you are taking a new medication prescribed by your physician...the very best advice is going to come from him/her because they have access to all your records and know your history.

Dr. L :

The agitation you are feeling in your body...may be the lexapro withdrawal...may be the menopause changes...may be your own worries about how long all of this is going to last.

Dr. L :

I can see where the thought of valium would seem like a good choice...but adding valium back into your body is likely not going to be helpful when you have worked so hard to clean out your system.

Dr. L :

You are in a tough situation...no doubt...but if your goal is to live a chemically-free life..full of energy...renewed sense of confidence...the ability to follow your dreams...then staying the course is important.

Dr. L :

I would also encourage you to use relaxation therapy, aromatherapy...and other natural methods.

Customer:

ok I understand, I take a lot of baths to ease my worry. I think I need to see a therapist to help with the worry. I just want a life back. Tomorrow will be a better day.

Customer:

Thanks for your thoughts, I will feel better in time. I am a strong person.

Dr. L :

I do agree that seeing a psychologist would be a good strategy. That will help you keep focused and build your sense of confidence about the future.

Dr. L :

And yes...at this point...any natural remedy...walking..relaxation..yogo...good nutrition...is going to help heal your body. It took quite a beating with the lexapro and now it needs to heal.

Dr. L :

I would also encourage you to do some reading about menopause so that you can stay ahead of any symptoms that might come with that change...night sweats, mood swings...and so forth.

Dr. L :

Being a strong person will help!!! And keeping a positive outlook. You need to be commended for having the courage to heal your body! I wish you good luck on this journey!

Dr. L :

Is there any thing else I can help you with today?

Customer:

No. Thanks for your encouragement. I will get through this.

Dr. L :

You are very welcome!

Dr. L :

Take care!

Dr. L :

If you should like to talk in the future, please ask for me by name.

Dr. L and other Mental Health Specialists are ready to help you